Medicines

TGA warns of cardiac and infection risk with ibrutinib

Thursday, 23 Nov 2017


The Product Information (PI) for ibrutinib is being updated to reflect new safety information following reports of ventricular tachyarrhythmia, hepatitis B reactivation and severe opportunistic infections.

According to a TGA Medicines Safety Update, the tyrosine kinase inhibitor has been associated with 52 cases of ventricular tachyarrhythmia.

“Based on current evidence, the role of ibrutinib in causing ventricular arrhythmia, cardiac arrest and sudden cardiac death is currently unknown,” it said.

“However, due to the potential severity of these events, ibrutinib should be temporarily discontinued in patients who develop signs and/or symptoms of ventricular tachyarrhythmia, including palpitations, chest pain, dyspnea, dizziness or fainting.”

“A thorough assessment of risk-benefit should be made before making any decision to restart therapy.”

The TGA said there have also been eight reports of hepatitis B reactivation in ibrutinib-treated patients although its role was confounded by prior or concomitant chemoimmunotherapy regimens also associated with viral reactivation.

“Ibrutinib was discontinued or interrupted and patients were managed with hepatitis B antiviral medication according to their local standard of care. Reduction of hepatitis B viral load was achieved in the majority of cases.”

The TGA recommended hepatitis B virus status should be established before initiating treatment with ibrutinib and patients with serology indicative of prior infection should be referred to a liver expert before commencing ibrutinib.

“Patients with positive hepatitis B serology who are being treated with ibrutinib must be regularly monitored to detect hepatitis B reactivation early.”

A number of serious infections including aspergillosis and Pneumocystis jirovecii pneumonia (PJP) have also been observed in patients treated with ibrutinib. Some infections resulted in hospitalisation and death.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic